As the body’s first line of defense against sunlight, chemicals, and infectious germs, the skin is also one of the areas of the body most commonly affected by treatments for cancer.
The good news is that skin reactions are usually temporary and treatments are available to help patients cope with these side effects. Unfortunately, many patients do not receive the medical attention they need to address them.
“We have made incredible progress in developing better cancer treatments, but in doing so a real gap in many patients’ skin health has emerged,” says Mario E. Lacouture, a Memorial Sloan Kettering dermatologist who specializes in treating skin conditions that result from cancer treatment.
In an interview, Dr. Lacouture describes some of the most common dermatologic side effects of anticancer medications, radiation therapy, and surgery, and offers suggestions for lessening their impact.
What should patients receiving medications such as chemotherapy or targeted therapy keep in mind in terms of dermatologic side effects?
Skin reactions are not unusual among cancer patients. Whether you experience one will depend in part on the type and dose of medications you receive and whether radiation therapy is part of your treatment.
Usually your doctor will be able to tell you before treatment begins whether the medication you are receiving may cause skin reactions. In fact, for some medications, a rash is considered a sign that the therapy is working.
Early intervention is key to preventing side effects from worsening. Once you begin treatment, write down any skin reactions you notice and bring them to the attention of your healthcare team.
Dry and itchy skin is common, as are changes to the nails.
Rash – which may look like acne or measles in appearance – is the dermatologic side effect we see most often in patients receiving anticancer medications. Taking photos of the affected area to bring to your next appointment can be helpful to your doctor, as rashes tend to change in appearance.Back to top
Is it OK to use cosmetics to cover up rashes caused by anticancer medications?
It is perfectly fine to use cosmetics on rashes. But keep in mind that anything that comes in contact with the skin may cause irritation.
When you first begin applying cosmetics, I recommend trying only one product at a time. Some people find they have developed new allergies, even to products they used regularly in the past.
If you have an acne-like rash, do not to use acne medications as that may cause even more irritation.Back to top
Do you have suggestions for patients who are experiencing dry, itchy skin?
Many cancer treatments can cause or worsen dry skin because they slow down the skin’s ability to renew itself.
Look for creams and ointments, which are generally more effective than lotions at retaining moisture, and select products that are fragrance free. These should be applied at least twice a day, preferably within 15 minutes after showering or bathing. Try not to stay in the shower too long, use lukewarm or warm water instead of hot, and avoid scrubs or loofahs, which can strip away natural oils and contain many bacteria after repeated use.
If your skin is itchy, be sure to tell your healthcare team so they can help you select the best treatment. It is important to use fragrance-free soaps, creams, and detergents. And avoid scratching, even though it may be difficult. Look for over-the-counter creams that contain anti-itch substances such as menthol, camphor, or pramoxine, or consider taking an oral antihistamine.Back to top
How can patients manage changes to their nails?
Nail changes occur more often in patients receiving targeted therapies and certain chemotherapy drugs such as paclitaxel and docetaxel. These changes are typically cosmetic, meaning the texture or color of the nails is affected, but some patients do experience pain and discomfort in their nails. While prevention is difficult, there are simple steps you can take to manage nail changes.
Keep your nails trimmed and wear gloves when working with your hands. During chemotherapy, avoid manicures and pedicures, and do not trim your cuticles. If you experience discoloration, consider using a dark, water-based nail polish free of harsh chemicals, particularly dibutyl phthalate, toluene, and formaldehyde. Because nail polish remover can be damaging I don’t recommend changing polishes too frequently.
Once you have completed chemotherapy, you can resume manicures and pedicures and use a nail strengthener or a natural supplement, such as biotin.Back to top
For patients who have had surgery, what are some signs that a scar may not be healing properly?
If you have scars that do not seem to be healing, or have increased in size, tell your surgeon right away. Other signs of a problematic scar include itchiness, dryness, and tightness.
Dry or itchy scars may be treated with corticosteroid creams. Patients with scarring that restricts movement in the joints or limbs can often benefit from physical therapy.
Keloids [extra growths of scar tissue that may be lumpy or rigid in appearance] are another concern. A plastic surgeon or dermatologist can perform a procedure called scar revision or laser treatment to remove excess tissue and make the scar less noticeable.Back to top
What should patients receiving radiation be aware of?
External-beam radiation is the type of radiation therapy that most often causes dermatologic side effects. These may include swelling, itching, pain, or inflammation.
Take care with the affected area. Wash with warm water and mild soap. When using a towel, pat the area dry instead of rubbing it and wear loose-fitting cotton clothes. In many cases, skin problems connected to radiation therapy can be prevented with corticosteroid creams, or lessened with oral antibiotics if an infection has already developed, when used from the beginning of or during radiation treatment.Back to top
Do you have any general advice for patients who have already completed treatment?
If you are a cancer patient or survivor and don’t already have a dermatologist caring for your skin, now is the time to find one. It’s a good idea to bring your medical records to your first appointment, so your dermatologist knows the specifics of your treatment. And keep the other members of your care team informed of any treatments your dermatologist recommends.
Being safe in the sun is the most important general piece of advice I can give. Most anticancer medications and radiation therapy increase your sensitivity to the sun, and studies have shown that skin cancer rates are greater in survivors. In most cases, good skin care and early intervention are all that is needed to achieve the best possible skin health.
Back to top